What long-term effects might my teen have from opiate addiction?
A teenager abusing opiates usually starts out by using prescribed treatment for pain, but it can also be obtained illegally from dealers or friends. Occasional use does not have a high risk of developing an opiate addiction, especially when following a doctor’s orders. However, frequent use over a long period of time increases that risk dramatically in a user of any age. The potency of the medication for pain relief and the euphoric feeling decline gradually until the dosage is increased; eventually the user would have to use a lethal amount to feel something. Not only does this cause the opiate addiction, it can be lethal if an overdose is not recognized in time to get help.
Adverse Mental Effects
An opiate addiction is due in part to the psychologically addictive qualities of the drug. Getting high from the stimulant is only a temporary feeling that the mind and body will crave when it fades away. Any person that self-induces a constant state of relaxation eventually loses the ability to handle real life. It isn’t unusual for an addict to be overcome with anxiety and emotional unbalance if sobriety has an opportunity to set in. This creates the cycle of opiate addiction that keeps a person helpless to quit even if they are able to recognize that they have a problem. In a teenager, the disinterest in anything outside of getting high causes mood swings, depression and neglect of personal responsibilities.
Graduating to Harder Drugs
Prescription opiates, that are not able to achieve the desired high, lead teenagers to seek a more potent option. Heroin is also made from opium seeds so it is often the drug of choice in a person that is already has an opiate addiction to prescription painkillers. Unfortunately, it’s also inexpensive and easy to obtain on the streets for any teenager that is having difficulty getting pills. It is not a regulated substance, meaning that there is no dosage to follow or indication of potency in Heroin. If the teen is injecting the drug, they are at risk of complications from sharing needles, collapsed veins, severe weight loss, or infections at the sites used for injecting.
Severe Withdrawals in Treatment
The length of time using, frequency and quantity of drugs taken at a time play a role in the severity of physical symptoms and time required for detox. A teenager that gets professional help at an early stage of opiate addiction will have a much easier recovery than one that has been abusing for a longer period of time. Physical and psychological symptoms may include:
- Joint or muscle pain
- Flu-like symptoms
- Suicidal thoughts
Recognizing the Signs in Your Teen
Parents that are aware of their child being prescribed pain medication should take extra precautions to regulate the use. Understanding the warning signs of this type of addiction also helps when the teenager is obtaining drugs from another source. Most parents are able to notice a slight change in attitude or behavior; but during the teenage years, they will naturally be going through a lot of changes. Sudden problems at school or withdrawal from activities that they used to enjoy are worth looking into as well. They may slur their speech or talk slower than normal when they are high from using. Small pupils, drooping eyelids, weight loss and a red face are physical signs that are more difficult to mask than behavioral abnormalities. Pay attention to their sleep patterns, especially if they seem to be tired during the day or staying in bed all day during the weekends.
If you feel that your teen may have an opiate addiction, get professional assistance and treatment as soon as possible. The long-term lasting effects are significantly more harmful than the consequences in an early stage of addiction.